Alert archive / Ohio / Tornado Warnings in 1999

Tornado Warning 15, NWS Cleveland, OH

July 23, 1999Wood County, Ohio

NWS Cleveland, OH issued this tornado warning at Jul 23, 1999, 7:53 PM EDT for Wood County, Ohio. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 23, 1999, 7:53 PM EDT (23:53 UTC)
Expired
Jul 23, 1999, 8:30 PM EDT
In force
37 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Wood County, OH

The radar

The Cleveland radar (KCLE), 147 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 8:15 PM EDTThunderstorm WindCountywide, OHMany trees and large limbs down throughout the county. A 10 by 30 foot section of roofing was blown off a barn east of Jerry City near the intersection of Huffman and Cygnet Roads.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 6:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1999-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1999-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCLE 232353 RRA
TORCLE
OHC173-240030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
753 PM EDT FRI JUL 23 1999

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* TORNADO WARNING FOR...
  WOOD COUNTY IN OHIO

* UNTIL 830 PM EDT

* AT 753 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES
  SOUTHEAST OF JERRY CITY...OR ABOUT 9 MILES NORTHWEST OF FOS<TORIA...
  MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WEST MILLGROVE
  JERRY CITY
  CYGNET

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this tornado warning went out at Jul 23, 1:30 PM EDT, 6 hours 23 minutes earlier.

Area forecast discussion, Jul 23, 1:30 PM EDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
130 PM EDT FRI JUL 23 1999

LATEST RADAR COMPOSITE IMAGERY SHOWS A LARGE CLUSTER OF
THUNDERSTORMS OVER THE LOWER PENINSULA OF MI TRACKING ESE. LIGHTNING
DATA INDICATES A TREND TOWARD INTENSIFICATION. DEVELOPMENT WILL
OCCUR ON THE SOUTHERN END OF THE CLUSTER WHERE LI HAVE DECREASED TO
-9 AND BEST MSTR CONVERGENCE IS TAKING PLACE. THESE STORMS WILL MOVE
ESE INTO THE FA THIS EVENING. WILL UP POPS ACROSS THE AREA FOR
TONIGHT TO MINIMAL LIKELY W HALF AND TO 50 PERCENT E HALF.

MODELS ARE REASONABLY CLOSE IN THEIR SOLUTIONS FOR THE NEXT FEW
DAYS. SHORTWAVE RESPONSIBLE FOR FIRING TSTM ACTIVITY OVR MI WILL
TRACK E WITH VORT TROUGH EXTENDING S INTO OH BY 06Z TONIGHT. ONCE
THAT FEATURE MOVES E BY TOMORROW MORNING...FA REMAINS UNDER WEAK NVA
DURING THE DAY. ANOTHER SHORTWAVE DIVES SE ACROSS THE REGION SAT
EVENING. THIS COULD SET UP A REPEAT PERFORMANCE FOR SAT EVENING AS
POSSIBLY ANOTHER MCS DEVELOPS. MEANWHILE...RDG OVR CENTRAL U.S. WILL
BUILD AND TROUGH OVR THE ERN U.S. WILL DEEPEN. MAINLY CLEAR SKIES
CAN BE EXPECTED FOR SATURDAY THROUGH SUNDAY.  WILL NOT MENTION ANY
PCPN FOR TOMORROW NIGHT IN THIS FCST PACKAGE DUE TO UNCERTAINTY AS
TO WHETHER ANOTHER MCS WILL DEVELOP SATURDAY AFTERNOON.

MODELS DO SHOW SOME SIGNS OF STATIONARY FNT OVR THE FA SAGGING BACK
SOUTHWEST IN THE FORM OF A BACK DOOR COLD FRONT. THIS COULD BRING
SOME SLIGHTLY COOLER AIR INTO THE REGION ON SAT. HOWEVER...WITH
STRONG HIGH PRESSURE RIDGE OVR THE AREA...SINKING COMPRESSION OF AIR
WILL STILL ALLOW IT TO HEAT UP DURING THE DAYS.

WILL GO WITH TEMPERATURES FAIRLY CLOSE TO GUIDANCE THROUGH THE
PERIOD.

.CLE...NONE.

LOMBARDY

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:06 PM EDTSevere Thunderstorm WarningCLECrawford, Richland24 min
Jul 23, 6:06 PM EDTSevere Thunderstorm WarningCLECrawford, Richland39 min
Jul 23, 6:35 PM EDTSevere Thunderstorm WarningCLEErie, Huron40 min
Jul 23, 6:44 PM EDTSevere Thunderstorm WarningCLEMorrow, Richland46 min
Jul 23, 6:53 PM EDTSevere Thunderstorm WarningCLELucas37 min
Jul 23, 7:24 PM EDTSevere Thunderstorm WarningCLEWood36 min

Nearby

Tornado Warnings in Ohio, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.